Successful treatment of a massive metoprolol overdose using intravenous lipid emulsion and hyperinsulinemia/euglycemia therapy.
Adrenergic β-antagonists, commonly known as β-blockers, are prescribed for many indications including hypertension, heart failure, arrhythmias, and migraines. Metoprolol is a moderately lipophilic β-blocker that in overdose causes direct myocardial depression leading to bradycardia, hypotension, and the potential for cardiovascular collapse. We describe the case of a 59-year-old man who intentionally ingested ~7.5 g of metoprolol tartrate. Initial treatment of bradycardia and hypotension included glucagon, atropine, dopamine, and norepinephrine. Despite these treatment modalities, the patient developed cardiac arrest. Intravenous lipid emulsion (ILE) and hyperinsulinemia/euglycemia (HIE) therapies were initiated during advanced cardiac life support and were immediately followed by return of spontaneous circulation. Further treatment included gastric lavage, activated charcoal, continued vasopressor therapy, and a repeat bolus of ILE. The patient was weaned off vasoactive infusions and was extubated within 24 hours. HIE therapy was continued for 36 hours after metoprolol ingestion. A urine β-blocker panel using mass spectrometry revealed a metoprolol concentration of 120 ng/ml and the absence of other β-blocking agents. To date, no clear treatment guidelines are available for β-blocker overdose, and the response to toxic concentrations is highly variable. In this case of a life-threatening single-agent metoprolol overdose, the patient was successfully treated with HIE and ILE therapy. Due to the increasing frequency with which ILE and HIE are being used for the treatment of β-blocker overdose, clinicians should be aware of their dosing strategies and indications.
Published In/Presented At
Barton CA, Johnson NB, Mah ND, Beauchamp G, Hendrickson R. Successful treatment of a massive metoprolol overdose using intravenous lipid emulsion and hyperinsulinemia/euglycemia therapy. Pharmacotherapy. 2015 May;35(5):e56-60. doi: 10.1002/phar.1579. Epub 2015 Apr 22.
Medicine and Health Sciences
Toxicology Division, Department of Emergency Medicine Faculty, Department of Emergency Medicine